\(K_0\) of a semilocal ring. (English) Zbl 0955.13006

A semilocal ring \(R\) is one for which \(R/J(R)\) is artinian, \(J(R)\) being the Jacobson radical. Studying direct sum decomposition of modules having semilocal endomorphism rings, leads naturally to consideration of \(K_0(R)\) for \(R\) semilocal. As \(R/J(R)\) is artinian, \(K_0(R/J(R))\) is a partially ordered abelian group with order unit, which is isomorphic to \((\mathbb{Z}^n, \leq,U)\) where \(\leq \) is componentwise and \(U\) is an order unit in \((\mathbb{Z}^n, \leq)\). The group \(K_0(R)\) is also a partially ordered group and the natural quotient map \(\pi:R\to R/J(R)\) induces an order embedding of \(K_0(R)\) into \(K_0(R/J(R))\). The failure of the Krull-Schmidt theorem for finitely generated projective modules over some semilocal rings shows that the embedding is sometimes onto a proper ordered subgroup. This raises the natural question as to which proper ordered subgroups of \((\mathbb{Z}^n,\leq)\) can arise in this way. The answer given is that any such subgroup can so arise.
Reviewer: T.Porter (Bangor)


13D15 Grothendieck groups, \(K\)-theory and commutative rings
19A49 \(K_0\) of other rings
13H10 Special types (Cohen-Macaulay, Gorenstein, Buchsbaum, etc.)
Full Text: DOI


[1] Albrecht, F., On projective modules over semihereditary rings, (Proc. Amer. Math. Soc., 12 (1961)), 638-639 · Zbl 0118.04401
[2] Anderson, F. W.; Fuller, K. R., Rings and Categories of Modules (1992), Springer-Verlag: Springer-Verlag New York · Zbl 0242.16025
[3] Bass, H., \(K\)-theory and stable algebra, Publ. Math. I. H. E. S., 22, 5-60 (1964) · Zbl 0248.18025
[4] Bergman, G. M., Coproducts and some universal ring constructions, Trans. Amer. Math. Soc., 200, 33-88 (1974) · Zbl 0264.16018
[5] Bergman, G. M.; Dicks, W., Universal derivations and universal ring constructions, Pacific J. Math., 79, 293-337 (1978) · Zbl 0359.16001
[6] Camps, R.; Dicks, W., On semilocal rings, Israel J. Math., 81, 203-211 (1993) · Zbl 0802.16010
[7] Clifford, A. H.; Preston, G. B., The Algebraic Theory of Semigroups, (Math. Surveys 7, Vol. II (1967), Am. Math. Soc.: Am. Math. Soc. Providence, RI) · Zbl 0111.03403
[8] Cohn, P. M., Inversive localization in noetherian rings, Comm. Pure Appl. Math., 26, 679-691 (1973) · Zbl 0265.16003
[9] Cohn, P. M., Free Rings and Their Relations, (London Mathematical Society Monographs 19 (1985), Academic Press: Academic Press London) · Zbl 0232.16003
[10] Evans, E. G., Krull-Schmidt and cancellation over local rings, Pacific J Math., 46, 115-121 (1973) · Zbl 0272.13006
[11] Facchini, A., Krull-Schmidt fails for serial modules, Trans. Amer. Math. Soc., 348, 4561-4575 (1996) · Zbl 0868.16003
[12] Facchini, A.; Herbera, D.; Levy, L.; Vámos, P., Krull-Schmidt fails for artinian modules, (Proc. Amer. Math. Soc., 123 (1995)), 3587-3592 · Zbl 0847.16013
[13] Goodearl, K. R., Von Neumann Regular Rings (1991), Krieger: Krieger Malabar · Zbl 0749.16001
[14] Gerasimov, V. N.; Sakhaev, I. I., A counterexample to two hypotheses on projective and flat modules, Sib. Math. J., 24, 855-859 (1984), English translation: · Zbl 0588.16017
[15] Herbera, D.; Shamsuddin, A., Modules with semi-local endomorphism ring, (Proc. Amer. Math. Soc., 123 (1995)), 3593-3600 · Zbl 0843.16017
[16] Hinohara, Y., Projective modules over semilocal rings, Tôhoku Math. J., 14, 205-211 (1962) · Zbl 0109.26502
[17] Hochster, M., Rings of invariants of tori, Cohen-Macaulay rings generated by monomials, and polytopes, Ann. Math., 96, 318-337 (1972) · Zbl 0233.14010
[18] Sakhaev, I. I., Lifting the finite generation of a projective module modulo its radical, Math. Notes, 49, 291-301 (1991), English translation: · Zbl 0739.16004
[19] Schofield, A. H., Representations of Rings over Skew Fields, (London Mathematical Society Lecture Notes Series 92 (1985), Cambridge Univ. Press: Cambridge Univ. Press Cambridge, UK) · Zbl 0571.16001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.